Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 53, NWS Missoula, MT

July 10, 2006Flathead County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 10, 2006, 2:53 PM MDT for Flathead County, Montana. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2006, 2:53 PM MDT (20:53 UTC)
Expired
Jul 10, 2006, 3:29 PM MDT
In force
36 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Flathead County, MT

The radar

The Missoula radar (KMSX), 128 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:03 PM MDTHAIL 15 N Bigfork, MTBRIEF HEAVY RAIN AND HAIL UP TO 1 INCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
2700 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 102053
SVRMSO
MTC029-102200-
/O.NEW.KMSO.SV.W.0053.060710T2053Z-060710T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 400 PM MDT.

* AT 248 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 6
  MILES NORTHWEST OF BIGFORK...OR ABOUT 9 MILES SOUTHEAST OF
  KALISPELL...AND WAS MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIGFORK AROUND 255 PM MDT.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4815 11442 4796 11415 4823 11340 4849 11377

$$
GP
2 follow-up statements
000 
WWUS55 KMSO 102118
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
318 PM MDT MON JUL 10 2006

MTC029-102200-
/O.CON.KMSO.SV.W.0053.000000T0000Z-060710T2200Z/
FLATHEAD MT-
318 PM MDT MON JUL 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR CENTRAL FLATHEAD COUNTY...

* AT 312 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE   
THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM WAS   
LOCATED 9 MILES EAST OF CRESTON...OR ABOUT 15 MILES EAST OF   
EVERGREEN...AND WAS MOVING NORTHEAST AT 30 MPH. A TRAINED WEATHER 
SPOTTER 5 MILES NORTH OF BIGFORK REPORTED ONE INCH HAIL WITH THIS 
STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ESSEX AND NYACK AROUND 340 PM MDT...
  PINNACLE AROUND 345 PM MDT.

LAT...LON 4815 11442 4796 11415 4823 11340 4849 11377

$$
GP
000 
WWUS55 KMSO 102129
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
326 PM MDT MON JUL 10 2006

MTC029-102136-
/O.CAN.KMSO.SV.W.0053.000000T0000Z-060710T2200Z/
FLATHEAD MT-
326 PM MDT MON JUL 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLATHEAD COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM IN CENTRAL FLATHEAD COUNTY HAS WEAKENED. 
ADDITIONAL STRONG THUNDERSTORMS ARE STILL DEVELOPING IN SOUTHERN AND 
SOUTHEASTERN FLATHEAD COUNTY. THESE STORMS COULD PRODUCE HALF INCH 
HAIL OVER THE NEXT HOUR.

LAT...LON 4815 11442 4796 11415 4823 11340 4849 11377

$$
GP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:41 AM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 10, 9:41 AM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
941 AM MDT MON JUL 10 2006

.UPDATE...SENT OUT A QUICK UPDATE TO REMOVE DIFFERENCES IN SHOWER
COVERAGE BETWEEN THE MISSOULA AND BITTERROOT VALLEYS GIVEN LARGE
CLUSTER OF SHOWERS HEADED FOR BOTH VALLEYS. ALSO INCREASED WINDS IN
THE MISSOULA VALLEY FOR THIS AFTERNOON AND EVENING WITH MODERATE
WINDS ALOFT AND THE GOOD MIX-DOWN POTENTIAL. WIND THE MAIN STORY
OF THE DAY WITH GUSTY WINDS EXPECTED FOR MOST AREAS...ESPECIALLY
OVER NORTHWEST MONTANA. CONTEMPLATING A LAKE WIND ADVISORY FOR
FLATHEAD LAKE. APPEARS TO BE A MARGINAL EVENT BUT GIVEN THIS IS
PEAK SEASON AND A FAIR AMOUNT OF MORNING SUNSHINE INCREASING THE
DEPTH OF THE BOUNDARY LAYER...WILL MORE THAN LIKELY PULL THE TRIGGER
LATER THIS MORNING.

&&

.AVIATION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE INTO WEST CENTRAL AND NORTHWEST MONTANA THIS MORNING...AFFECTING
TERMINALS KMSO...KGPI AND BTM. THUNDERSTORMS WILL INCREASE IN
COVERAGE OVER SOUTHWEST MONTANA AND LOCALLY IN LEMHI COUNTY IDAHO
BY AFTERNOON...AFFECTING ALL TERMINALS. THE MAIN THREAT FOR
AVIATION WILL BE BRIEF HEAVY RAIN...LOWERED VISIBILITIES AND GUSTY
WINDS WITH THE STORMS. PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... (ISSUED 334 AM MDT MON JUL 10 2006)

SHORT TERM...MONDAY THROUGH TUESDAY. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE MOVING INTO NORTH CENTRAL IDAHO EARLY THIS
MORNING IN RESPONSE TO AN UPPER LEVEL WEATHER DISTURBANCE OVER
OREGON APPROACHING THE NORTHERN ROCKIES IN THE SOUTHWEST FLOW
ALOFT. THIS WEATHER DISTURBANCE WILL INCREASE CLOUDS AND SHOWER
ACTIVITY MAINLY FROM MISSOULA NORTHWARD THIS MORNING. BY
AFTERNOON...A TROUGH OF LOW PRESSURE ALONG THE PACIFIC COAST WILL
MOVE INLAND OVER THE IDAHO PANHANDLE AND NORTHWEST MT INCREASING
SHOWER ACTIVITY OVER WESTERN MT WITH THUNDERSTORMS MOST PREVALENT
OVER THE EXTREME NORTH WHERE COOLER AIR ALOFT WILL BE ADVECTED
INTO THE AREA. SOUTHWEST MT WILL ALSO SEE THUNDERSTORMS DEVELOP
WHERE THE GREATEST HEATING WILL OCCUR. COOLER TEMPERATURES WILL BE
EXPERIENCED OVER NORTHWEST MT WITH THE PASSING TROUGH WITH
BREEZING CONDITIONS FELT THROUGHOUT WESTERN MT. GUSTY WINDS UP TO
30 MPH MAY OCCUR OVER FLATHEAD LAKE THIS AFTERNOON...AND WINDS
WILL HAVE TO BE MONITORED FOR A POSSIBLE LAKE WIND ADVISORY. AS
THE TROUGH MOVES EAST OF THE DIVIDE THIS EVENING...SHOWERS AND
THUNDERSTORMS WILL TAPER OFF WITH PARTIAL CLEARING.

ON TUESDAY...ANOTHER WEATHER DISTURBANCE WILL MOVE INTO THE NORTHERN
ROCKIES. THIS SYSTEM HOWEVER IS NOT AS UNSTABLE AS THE MONDAY SYSTEM.
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO FORM MAINLY ALONG
THE CONVERGENT SURFACE BOUNDARY OVER WEST CENTRAL AND SOUTHWEST MT
EXTENDING WESTWARD OVER THE SOUTHERN CLEARWATER MOUNTAINS. HIGH TEMPERATURES
ARE EXPECTED TO CONTINUE TO COOL TO NEAR SEASONABLE NORMS WITH LOCAL
BREEZY CONDITIONS FELT IN THE LATE AFTERNOON AND EVENING HOURS.

LONG TERM...WEDNESDAY THROUGH SUNDAY. A PACIFIC TROUGH WILL
GRADUALLY WORK ITS WAY INLAND THROUGH THE EXTENDED PORTION OF THE
FORECAST. WEDNESDAY A WEAK SURFACE FRONT APPEARS TO PASS THROUGH
NORTHWESTERN MONTANA BRINGING A CHANCE FOR MAINLY SHOWERS IN THE
NORTH WHERE THE AIR STABILIZES WHILE THUNDERSTORMS IN THE SOUTH
WHERE GREATER INSTABILITY EXISTS. THURSDAY AND FRIDAY WESTERN
MONTANA AND CENTRAL IDAHO WILL BE UNDER A WEST-SOUTHWEST FLOW
ALOFT. THE ATMOSPHERE WILL GRADUALLY DRY OUT...HOWEVER AS
TEMPERATURES WARM DURING THE DAY THERE APPEARS TO BE ENOUGH
INSTABILITY TO WARRANT A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
AREA. FRIDAY AND THROUGH THE WEEKEND THE UPPER LEVEL LOW OFF THE
BRITISH COLUMBIA COAST WILL SLOWLY MOVE ASHORE. GRADUALLY OUR
UPPER LEVEL FLOW WILL TRANSITION FROM WEST-SOUTHWEST TO
SOUTHWESTERLY. AT THE SAME TIME AN UPPER LEVEL AREA OF HIGH
PRESSURE WILL REFORM OVER THE FOUR CORNERS REGION IN THE DESERT
SOUTHWEST. THIS IS THE SO CALLED MONSOON HIGH WHICH ENHANCES MOISTURE
FLOW OUT OF MEXICO INTO THE SOUTHWESTERN UNITED STATES. I HAVE
KEPT CLOSE TO CLIMATOLOGICAL CHANCES FOR PRECIPITATION OVER THE
WEEKEND IN ANTICIPATION OF MONSOONAL MOISTURE SEEPING UP FROM THE
DESERT SOUTHWEST.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE...CHURCH
PREV DISCUSSION...FELSCH/DICKERSON
AVIATION...CHURCH
Hazardous weather outlook, Jul 10, 12:52 PM MDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1252 PM MDT MON JUL 10 2006

MTZ003-110200-
FLATHEAD/MISSION VALLEYS-
1252 PM MDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A LAKE WIND ADVISORY IS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

A LAKE WIND ADVISORY HAS BEEN ISSUED FOR FLATHEAD LAKE THROUGH 8
PM THIS EVENING. PLEASE SEE GTFNPWMSO FOR FURTHER DETAILS. BOATERS
ON AREA LAKES SHOULD BE ALERT TO ERRATIC GUSTY WINDS THIS
AFTERNOON INTO THE EARLY EVENING HOURS.

IN ADDITION...SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA
THROUGH EARLY THIS EVENING. HAZARDS WITH THESE THUNDERSTORMS WILL
BE STRONG GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY
OVER SOUTHWEST MONTANA TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ001-002-007-043-110200-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
1252 PM MDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
THIS EVENING. HAZARDS WITH THUNDERSTORMS TODAY WILL BE STRONG
GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN. IN ADDITION...A
STRONG PRESSURE GRADIENT WILL SET UP THIS AFTERNOON AND EVENING WITH
THE PASSAGE OF A COOL FRONT. BOATERS ON AREA LAKES SHOULD BE ALERT
TO ERRATIC GUSTY WINDS THIS AFTERNOON INTO THE EARLY EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY
OVER SOUTHWEST MONTANA TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:57 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders6 hr
Jul 10, 4:21 PM MDTSevere Thunderstorm WarningMSOLincoln45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.